Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A computer-assisted investigation of Ramanujan pairs

Authors: Richard Blecksmith, John Brillhart and Irving Gerst
Journal: Math. Comp. 46 (1986), 731-749
MSC: Primary 11P57
MathSciNet review: 829643
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Four new Ramanujan pairs $ \{ {a_i}\} $, $ \{ {b_j}\} $ are given along with the theorem that no such pairs exist with $ {a_1} = 1$ and $ {a_2} = s$ for any $ s \geqslant 5$. All finite Ramanujan pairs are determined and their significance in bounding the local branching degree in the search tree for such pairs is discussed. The search techniques and programs that were used are also described. The parity of the coefficients in the power series is determined in two of the new identities. Partition interpretations of the six recent identities are also given.

References [Enhancements On Off] (What's this?)

  • [1] D. Acreman, Asymptotic Analysis of Partition Identities, Ph.D. Thesis, University of New South Wales, 1983.
  • [2] H. L. Alder, "The nonexistence of certain identities in the theory of partitions and compositions," Bull. Amer. Math. Soc., v. 54, 1948, pp. 712-722. MR 0025501 (10:16c)
  • [3] G. E. Andrews, "An incredible formula of Ramanujan," Austral. Math. Soc. Gaz., v. 6, 1979, pp. 80-89. MR 559748 (81d:10009)
  • [4] R. Blecksmith, The Determination of Ramanujan Pairs, Ph.D. Thesis, University of Arizona, 1983.
  • [5] W. Connor, "Partition theorems related to some identities of Rogers and Watson," Trans. Amer. Math. Soc., v. 214, 1975, pp. 95-111. MR 0414480 (54:2581)
  • [6] L. Euler, Introductio in Analysin Infinitorum, Marcum Michaelem Bousquet, Lousannae, 1748, Chapter 16.
  • [7] B. Gordon, "Some continued fractions of the Rogers-Ramanujan type," Duke Math. J., v. 32, 1965, pp. 741-748. MR 0184001 (32:1477)
  • [8] G. H. Hardy & E. M. Wright, An Introduction to the Theory of Numbers, 4th ed., Oxford Univ. Press, 1965.
  • [9] M. D. Hirschhorn, "Two further Ramanujan pairs," J. Austral. Math. Soc. Ser. A, v. 30, 1980, pp. 1-4. MR 589461 (81j:05022)
  • [10] D. H. Lehmer, "Two nonexistence theorems of partitions," Bull. Amer. Math. Soc., v. 52, 1946, pp. 538-544. MR 0016072 (7:507a)
  • [11] J. Lepowsky & S. Milne, "Lie algebraic approaches to classical partition identities," Adv. in Math., v. 29, 1978, pp. 15-79. MR 501091 (82f:17005)
  • [12] T. R. Parkin & D. Shanks, "On the distribution of parity in the partition function," Math. Comp., v. 21, 1969, pp. 466-480. MR 0227126 (37:2711)
  • [13] L. J. Slater, "Further identities of the Rogers-Ramanujan type," Proc London Math. Soc. (2), v. 54, 1952, pp. 147-167. MR 0049225 (14:138e)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11P57

Retrieve articles in all journals with MSC: 11P57

Additional Information

Keywords: Ramanujan pairs, computer search tree
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society